Alert archive / Pennsylvania / Frost Advisories in 2017
Frost Advisory 2, NWS State College, PA
NWS State College, PA issued this frost advisory at May 7, 2017, 4:32 PM EDT for 15 counties in Pennsylvania. It took effect at May 8, 2017, 3:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 4:32 PM EDT (20:32 UTC)
- In effect from
- May 8, 2017, 3:00 AM EDT
- Expired
- May 8, 2017, 8:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
Counties Blair County, PA, Centre County, PA, Clinton County, PA, Columbia County, PA, Dauphin County, PA, Huntingdon County, PA, Juniata County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 69 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200 WWUS71 KCTP 072032 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 432 PM EDT Sun May 7 2017 PAZ019-026>028-045-046-049>053-056>058-081200- /O.NEW.KCTP.FR.Y.0002.170508T0700Z-170508T1200Z/ Southern Centre-Huntingdon-Mifflin-Juniata-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Schuylkill- Including the cities of State College, Huntingdon, Mount Union, Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, and Pottsville 432 PM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT MONDAY... The National Weather Service in State College has issued a Frost Advisory, which is in effect from 3 AM to 8 AM EDT Monday. * TEMPERATURES...Minimum temepratures between 34 and 36 degrees. * TIMING...Pre dawn hours through sunrise. * IMPACTS...Widespread frost in valley locations...while ridges are not expected to see frost as ridgetop wind speeds remain above 5 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$ DeVoir
3 follow-up statements
082 WWUS71 KCTP 080538 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 138 AM EDT Mon May 8 2017 PAZ025-081200- /O.EXA.KCTP.FR.Y.0002.170508T0700Z-170508T1200Z/ Blair- Including the city of Altoona 138 AM EDT Mon May 8 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... The National Weather Service in State College has issued a Frost Advisory, which is in effect until 8 AM EDT this morning. * TEMPERATURES...In the mid low to mid 30s. * TIMING...Pre dawn hours through sunrise. * IMPACTS...Sheltered areas will see frost which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$ PAZ019-026>028-045-046-049>053-056>058-081200- /O.CON.KCTP.FR.Y.0002.170508T0700Z-170508T1200Z/ Southern Centre-Huntingdon-Mifflin-Juniata-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Schuylkill- Including the cities of State College, Huntingdon, Mount Union, Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, and Pottsville 138 AM EDT Mon May 8 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURES...In the mid low to mid 30s. * TIMING...Pre dawn hours through sunrise. * IMPACTS...Sheltered areas will see frost which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$ La Corte
172 WWUS71 KCTP 080820 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 420 AM EDT Mon May 8 2017 PAZ019-025>028-045-046-049>053-056>058-081630- /O.NEW.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/ /O.CON.KCTP.FR.Y.0002.000000T0000Z-170508T1200Z/ Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Schuylkill- Including the cities of State College, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, and Pottsville 420 AM EDT Mon May 8 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... The National Weather Service in State College has issued a Freeze Watch, which is in effect from late tonight through Tuesday morning. * TEMPERATURES...In the mid low to mid 30s. * TIMING...Pre dawn hours through sunrise. * IMPACTS...Sheltered areas will see frost or freeze which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. Those with agricultural or gardening interests should be prepared to protect sensitive vegetation. && $$ PAZ034>036-081630- /O.NEW.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/ Bedford-Fulton-Franklin- Including the cities of Bedford, McConnellsburg, and Chambersburg 420 AM EDT Mon May 8 2017 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... The National Weather Service in State College has issued a Freeze Watch, which is in effect from late tonight through Tuesday morning. * TEMPERATURES...In the mid low to mid 30s. * TIMING...Pre dawn hours through sunrise. * IMPACTS...Sheltered areas will see temperatures drop to freezing which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should be prepared to protect sensitive vegetation. && $$
799 WWUS71 KCTP 081202 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 802 AM EDT Mon May 8 2017 PAZ019-025>028-045-046-049>053-056>058-082015- /O.EXP.KCTP.FR.Y.0002.000000T0000Z-170508T1200Z/ /O.CON.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/ Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Schuylkill- Including the cities of State College, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, and Pottsville 802 AM EDT Mon May 8 2017 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... ...FROST ADVISORY HAS EXPIRED... * TEMPERATURES...In the low to mid 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Sheltered areas will see frost or freeze which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should be prepared to protect sensitive vegetation. && $$ PAZ034>036-082015- /O.CON.KCTP.FZ.A.0001.170509T0500Z-170509T1200Z/ Bedford-Fulton-Franklin- Including the cities of Bedford, McConnellsburg, and Chambersburg 802 AM EDT Mon May 8 2017 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * TEMPERATURES...In the low to mid 30s. * TIMING...Pre dawn hours through sunrise Tuesday morning. * IMPACTS...Sheltered areas will see temperatures drop to freezing which could harm or kill tender vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should be prepared to protect sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 7, 3:57 PM EDT, 35 minutes earlier.
Area forecast discussion, May 7, 3:57 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service State College PA 357 PM EDT Sun May 7 2017 .SYNOPSIS... An unseasonably cool weather pattern will threaten frost and freeze conditions early this week with below average temperatures lasting into Mother's Day weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Showers associated with upper trough axis will focus across the eastern 1/3 of the CWA through midday. Visible satellite trends indicate increasing breaks in the clouds from west to east this afternoon. Any peaks of sun will be short-lived with cold air aloft quickly resulting in instability cumulus and scattered cellular showers, with the best chance across the northeast 1/3 of the CWA. Another chilly day by early May standards with highs 15 to 20 degrees below average. It will feel even colder when factoring in brisk/gusty wind. Loss of heating and drier air should spell an end to the shower activity into tonight. Clearing is forecast across much of the area tonight into Monday morning. Advection of colder/drier air should result in minimum temperatures from the upper 20s across the Alleghenies to the mid/upper 30s across the lower Susquehanna Valley. The synoptic pattern combined with enough gradient wind should preclude widespread frost formation and have cut back wx grids to only mention frost in the deepest valleys across the south central and southeast portions of the CWA. Min temps will get close to freezing over the central zones but confidence in widespread freezing conditions/warning is low. Areas most likely to experience temps AOB 32F are over the Alleghenies where the growing season does not start until May 11-21. So current plan is for no frost/freeze headlines but will maintain risk in HWO. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Unseasonably cool/broad cyclonic flow continues to dominate the large scale pattern on Monday as deep upper low remains nearly stationary over western New England. Model guidance shows dry wx and partly sunny skies over the area with just a slight chance for a shower across the far northeast zones. Max temps remain 10 to 15 degs below normal for this time of year. Set-up for frost conditions looks more favorable Monday night into AM Tuesday and have added frost mention to the wx grids. A frost advisory may be needed tomorrow night for counties in the growing season and will continue to highlight in HWO. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Persistent trough wanders off to the NE by midweek, with flat flow over PA, though weak ridge nosing into the Ohio Valley (over a weak W-E oriented stationary surface front to our south). This should be enough to give us a period of dry weather between the showers rotating around the low to our north/east and showers off to our south. Elongated upper low from off the New England coast back into the Great Lakes and southern Canada will absorb a low ejecting out of the Rockies - which could lead to some showers returning by later Thursday into Friday. It remains somewhat questionable just how far north this rain will manage to invade as it fights against the upper low in place over the region that will be stubborn to dislodge - so anything that falls late week will be light. By Saturday, there are signs that the NERN upper low will reload with additional storminess possible by Friday night into Saturday night. That's too far out to sweat details, but what we are highly confident about is the entire week will feature an extended period of high temperatures becoming gradually less below normal along with moderating low temperatures. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... MVFR to LVFR cigs will rule through the afternoon. Area of rain will shift east across the eastern 1/3 of the airspace with wdly scattered instability showers developing later this afternoon. Overall trend is toward VFR by tonight with clearing expected into Monday morning. Wind gusts from 270-300 20-25kts will subside into the evening. Outlook... Mon-Wed...No sig wx expected. Thu...Light rain/reduced cigs possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...La Corte/RXR AVIATION...Steinbugl
Hazardous weather outlook, May 7, 4:32 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service State College PA 432 PM EDT Sun May 7 2017 PAZ004>006-010>012-017-018-024-025-033>037-041-042-059-063>066- 082045- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Lebanon-Cumberland-Adams-York-Lancaster- 432 PM EDT Sun May 7 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-045-046-049>053-056>058-082045- Southern Centre-Huntingdon-Mifflin-Juniata-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill- 432 PM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Frost Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Frost Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.